Heavy Rain, Sacramento
- When
- April 6, 3:00 PM PST to April 7, 3:00 PM PST
- Where
- Sacramento County, 1.28 mi ENE of (Mhr)mather Afb
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -121.280
The 24 hour total rain was 0.92 inches, 0.21 inches since 9 am.
Snowfall exceeding 8-14 inches caused travel problems in the mountains, with some light accumulations reported down to elevations around 2500 feet. Thunderstorms locally brought both large hail and large amounts of small hail, causing traffic accidents and spin outs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Snowfall exceeding 8-14 inches caused travel problems in the mountains, with some light accumulations reported down to elevations around 2500 feet. Thunderstorms locally brought both large hail and large amounts of small hail, causing traffic accidents and spin outs. Multiple funnel clouds were reported, but there were no confirmed touchdowns. Heavy rainfall of 1 to 2 inches was measured, with some ponding on roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 6, 2:15 PM PST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 315 PM PDT Mon Apr 6 2015 .Synopsis... Stronger and colder storm will spread more precipitation into the area later today into tonight and continue through Tuesday. This storm will bring significant snow down to around 3500 feet. Thunderstorms with some hail are possible in the Central Valley Tuesday. Lingering mountain showers Wednesday, otherwise dry and warmer for the latter part of the week. && .Discussion... Unseasonably cold upper low continues to slowly dig south along 130 W as vort maxes drop down into the base of the trough. As a result, associated baroclinic zone becoming more N-S oriented which has slowed onshore push. Some prefrontal showers showing up on radar over the Coastal range and North/Central Sacramento valley attm but main precip not expected into the Coastal Range/Western Shasta mountains until later this evening and probably not to Western Plumas/Sierra Nevada until tomorrow morning. Have adjusted onset of WSW to compensate for slowing timing. Blended TPWs are only about .6 inches along the front however dynamics are very strong and it should be an efficient snow producer in the mountains with 5 to 15 inches expected above 3500 feet, locally up to two feet possible over the higher elevations. The Northern and Coastal mountains are expected to have peak snow intensity early Tuesday morning, while the Northern Sierra should peak late Tuesday morning into the afternoon. Have also added a Winter weather advisory for the Burney Basin for lighter snow accumulations. Main precipitation in the Central Valley develops later tonight into Tuesday morning as cold front moves onshore. Winds are locally at low end wind advisory in the Northern Sacramento Valley attm but models show winds decreasing slightly this evening then picking up again Tuesday morning as the front moves through. For now will hold off on any wind advisories for the Central Valley. Isolated thunderstorms may be possible Tuesday morning along the front, but the main threat of thunderstorms will be tomorrow afternoon/evening in the colder post frontal environment. Main threat with thunderstorms will be hail, size and accumulation, as -30 deg C cold core at 5H moves into NorCal. Best instability is depicted tomorrow afternoon from the Coastal Range southward through the Southern Sacramento Valley, Delta, into the Northern San Joaquin Valley. Bufkit soundings showing best low level shear (0-1km and 0-6km) depicted during the morning hours Tuesday with values only near minimal criteria for severe storms in the afternoon. X-sections also showing deep moisture layer Tuesday which may limit sun breaks and hinder development of steeper lapse rates in the afternoon. Rainfall amounts of around half an inch to inch is expected throughout much of the Central Valley with this system, locally higher amounts possible in areas with thunderstorms. Lingering mountains showers possible Wednesday with little to no additional snow accumulations. Drier weather expected in the Central Valley as upper ridging begins to build inland. Ridge axis moves through Thursday with dry weather and a return to above normal temperatures. PCH .Extended Discussion (Friday through Monday) Dry weather with slightly above normal daytime highs on Friday. Extended models are now showing a trough moving into NorCal on Saturday. The models have yo-yo'ed a bit lately with the weekend forecast so confidence is low on the tracking of that trough. However, in coordination with neighboring offices, have put mention of rain along the coastal mountains and Shasta County for Saturday. These showers look to dissipate Saturday night, returning our region to a drier and warmer pattern Sunday and Monday with near to slightly above average for daytime highs. JBB && .Aviation... Breezy to locally gusty southerly winds across interior NorCal this afternoon as the next storm approaches. Strongest winds occurring now and probably for another couple of hours in the KRDD and KRBL vicinity with sustained winds 19-23 kts and gusts up to 33kts. These winds will lessen around 0z. Precipitation will start to move inland tonight reaching the KRDD and KRBL sites around 4 to 7z, then spreading southward towards KSMF, KSAC, KMHR, KSCK and KMOD around 10-12z. Periods of MVFR possible in heavier downpours tomorrow across the valley with IFR/LIFR over the mountains in snow showers with lowered visibility. Valley wind gusts up to 25 kts possible again tomorrow as the main frontal band moves across. Precipitation will dissipate by Wednesday morning. JBB && .STO Watches/Warnings/Advisories... Winter Storm Warning from 3 AM Tuesday to Midnight PDT Tuesday night above 3500 feet in the West Slope Northern Sierra Nevada... Western Plumas county/Lassen Park. Winter Storm Warning from 8 PM this evening to 6 PM PDT Tuesday above 3500 feet in the mountains Southwestern Shasta county to Northern Lake county...Shasta Lake area/Northern Shasta county. Winter Weather Advisory from 1 AM to 8 PM PDT Tuesday for Burney Basin/Eastern Shasta county. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 308 PM PDT MON APR 6 2015 CAZ015>019-066-067-071300- NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY- SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA- NORTHERN SAN JOAQUIN VALLEY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY- MOTHERLODE- 308 PM PDT MON APR 6 2015 ...VALLEY RAIN AND THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY... .IMPACTS... *LOCALLY HEAVY RAIN AND ACCUMULATING HAIL POSSIBLE IN THUNDERSTORMS. *TRAVEL DELAYS LIKELY DURING THE MORNING COMMUTE. .FORECAST CONFIDENCE... *HIGH. .TIMING AND STRENGTH... *LATE TONIGHT THROUGH TUESDAY. RESIDUAL SHOWERS MAY LINGER INTO WEDNESDAY. *0.50-1.25" ACROSS THE VALLEY. 1.00-2.00" ACROSS THE FOOTHILLS. *THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON. .WEATHER SUMMARY... A WINTRY STORM SYSTEM WILL BE MOVING THROUGH NORTHERN CALIFORNIA LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL BE MUCH WETTER... SNOWIER...AND BRING A GREATER CHANCE OF THUNDERSTORMS THAN SUNDAY'S SYSTEM. FOR OUR LATEST FORECAST GRAPHICS...PLEASE VISIT: HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=STO DANG
The Sacramento radar (KDAX), 36 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
4 heavy rain, 2 funnel cloud, 1 winter storm. Local standard time, as filed.
The 24 hour total rain was 0.92 inches, 0.21 inches since 9 am.
The 24 hour rain total through 4 pm was0.67 inches.
The 24 hour total rain was 0.86 inches.
The 24 hour total rain was 1.07 inches.
Caltrans measured a total of 8 inches of snow at Kingvale at 6100 ft. Up to 14 inches of snow was measured at Echo Summit. This snow brought chain restrictions, accidents, and slow traffic on I80 and Highway 50. Small hail from thunderstorms caused travel accidents along Highway 49.
A possible funnel cloud was sited at Marconi Ave. and the Capital City Expressway.
A driver along Interstate 5 saw a funnel cloud with a thunderstorm. It is unclear if it touched the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574049, 574047, 574050, 574052, 568269, 574041, 574045.